Alert archive / Virginia / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 39, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 5, 1996, 7:03 PM EDT for Pittsylvania County, Virginia. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 5, 1996, 7:03 PM EDT (23:03 UTC)
- Expired
- May 5, 1996, 8:00 PM EDT
- In force
- 57 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Pittsylvania County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 7:20 PM EDT | Hail 1.75 | Sandy Level, VA | |
| May 5, 7:30 PM EDT | Hail 1.25 | Gretna, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.1 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -304 J/kg
- Mixed-layer LCL
- 1026 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRNK 052304 SVRRNK VAC143-060000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 703 PM EDT SUN MAY 5 1996 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 800 PM EDT FOR THE FOLLOWING COUNTY... IN SOUTH CENTRAL VIRGINIA ...NORTHERN PITTSYLVANIA COUNTY AT 703 PM DOPPLER RADAR IN BLACKSBURG INDICATED A SEVERE THUNDERSTORM ENTERING NORTHWESTERN PITTSYLVANIA COUNTY NEAR AND JUST SOUTH OF PENHOOK. THIS SEVERE STORM WAS MOVING TO THE EAST AT 30 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. JDS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:02 PM EDT, 5 hours 1 minute earlier.
Area forecast discussion, May 5, 2:02 PM EDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 200 PM EDT SUN MAY 5 1995 DISCUSSION... NGM ONCE AGAIN TOSSED CIRCULAR FILE...WILL USE ETA. 88D MAINLY CLR OVR CWA WITH ONLY ISOL RW'S ON SCREEN. WHILE WELL DEFINED ON THE COAST...FRNT NOW JUST WSHFT LINE ACRS INTERIOR NC BUT IS BETTER DEFINED IN SWRN VA AND SERN WV. SEEMS TO BE NORTH OF RNK BUT W OF ROA AND NORTH OF BLF/BKW...BUT S OF LWB. BIG QUESTION FOR TONIGHT IS TRACK OF TSTM COMPLEX TRKING THRU MIDDLE OF COUNTRY AND OTHER TSTMS FIRING TO ITS NE. THNK THIS MAIN AREA SHUD STRT TO SLIP MORE ESE BUT WITH RW/TRW FILLING IN TO THE NORTH I DONT SEE HOW WE CAN MISS GETTING SOME RAIN AND THUNDER DRNG TONIGHT. IDEA OF LIKELY TO CATEG POPS SEEMS RSNBL FOR ALL OF CWA...ALTHO NEBULOSITY OF EVENTS DRNG THE LAST 24 HRS IS DOING A JOB ON MY CONFDNCE WITH THIS PARTICULAR FRNTL SYSTEM. OF NOTE IS THAT WHILE NICE VORT MAX TRKED ACRS CWA TONIGHT ETA DOESNT GNRTE MUCH Q-FRCING...ALTHO PLNTY OF ISENT LFT ESPC OVR SRN HALF OF CWA AND CLOSEST TO H8 THTA-E RDG. FOR MON WE MAY FINALLY GET A SHORT BREAK FROM TRYING RW/TRW FCSTING. SIGNFCNT DRYING INDCTD BY ETA...AND THIS SEEMS RSNBLE BHND MCC AND LUKIN AT SAT PIX FARTHER W OF MCC. NEXT SYS LUKS LIKE MOST OF CWA SHUD BE UNDER COOLER AND MORE STBLE AIRMASS AS HI SLIPS E OF APPLCHNS. THIS SHUD KEEP SVR THREAT DOWN AND INSTD GIVE GNRL COOL RAIN TO AREA FOR TUE. FWC LUKS OKAY FOR TONIGHT AND IN BALLPARK FOR MON...BU&T SEEMS TO WARM FOR MON NIGHT AND TUE...PREFER FAN #S THEN. ROA 55/79/54/66 +-26 SPN
In the hours before
Special weather statement, May 5, 5:55 PM EDT, 1 hour 8 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-060100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 555 PM EDT SUN MAY 5 1996 ...SEVERE THUNDERSTORM WATCH CONTINUES UNTIL MID EVENING... A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL MID EVENING FOR SOUTHWESTERN VIRGINIA...SOUTHEASTERN WEST VIRGINIA AND NORTHWESTERN NORTH CAROLINA. RADAR AT 555 PM INDICATED SCATTERED THUNDERSTORMS...SOME STRONG...ACROSS THE AREA. SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE EVENING. SOME OF THESE STORM MAY INTENSIFY TO SEVERE LIMITS. ALONG WITH THE THREAT FOR SEVERE THUNDERSTORMS... SOME THUNDERSTORMS MAY PRODUCE TORRENTIAL RAINFALL AND POVSSIBLY SOME MINOR FLOODING. MTE
Local storm report, May 5, 6:10 PM EDT, 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 PM EDT SUN MAY 5 1996
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
315 PM STEVENS SPRINGS VA LIGHTNING.
05/05/96 GRAYSON ***1 INJ
MAN STRUCK BY LIGHTNING.
330 PM LANSING NC 0.88 INCH HAIL.
05/05/96 ASHE
355 PM ALLISONIA VA 0.75 INCH HAIL.
05/05/96 PULASKI
400 PM HAWASSEE VA 1 INCH HAIL.
05/05/96 PULASKI
420 PM ALLISONIA VA 1 INCH HAIL.
05/05/96 PULASKI
435 PM 10 NE FLOYD VA 1 INCH HAIL.
05/05/96 FLOYD
445 PM BENT MOUNTAIN VA 0.75 INCH HAIL.
05/05/96 ROANOKE
450 PM CAVE SPRINGS VA 1 INCH HAIL.
05/05/96 ROANOKE
455 PM ROANOKE CITY VA 0.75 INCH HAIL.
05/05/96 ROANOKE
503 PM PULASKI VA 1 INCH HAIL.
05/05/96 PULASKI
510 PM 2 E PULASKI VA 1 INCH HAIL.
05/05/96 PULASKI
512 PM DUBLIN VA 0.75 INCH HAIL.
05/05/96 PULASKI
JDSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 3:00 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 45 min |
| May 5, 3:52 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 38 min |
| May 5, 4:02 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 58 min |
| May 5, 4:05 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 40 min |
| May 5, 4:31 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 59 min |
| May 5, 4:41 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Salem | 49 min |
| May 5, 4:41 PM EDT | Severe Thunderstorm Warning | RNK | City of Roanoke | 49 min |
| May 5, 4:43 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 62 min |
| May 5, 5:00 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski, City of Radford | 45 min |
| May 5, 6:38 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 67 min |
| May 5, 7:07 PM EDT | Severe Thunderstorm Warning | RNK | Craig | 53 min |
| May 5, 7:46 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, City of Galax | 59 min |
| May 5, 7:58 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 62 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.